Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 141, NWS Pittsburgh, PA

July 14, 2000Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 14, 2000, 4:18 PM EDT for Westmoreland County, Pennsylvania. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 2000, 4:18 PM EDT (20:18 UTC)
Expired
Jul 14, 2000, 5:15 PM EDT
In force
57 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 4:25 PM EDTHail 1New Kensington, PA
Jul 14, 4:45 PM EDTThunderstorm WindLigonier, PAThunderstorm winds blew a tree down onto power lines. This knocked out a power substation, shutting off power to 3,100 residents in Ligonier.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 4:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 142019
SVRPIT
PAC129-142115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
418 PM EDT FRI JUL 14 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTMORELAND COUNTY IN PENNSYLVANIA

* UNTIL 515 PM EDT

* AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF NORTH WASHINGTON...MOVING WEST
  AT 5 MPH.

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:07 PM EDT, 11 minutes earlier.

Area forecast discussion, Jul 14, 4:07 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
407 PM EDT FRI JUL 14 2000

LINE OF STRONG THUNDERSTORMS HEADING INTO THE AREA AHEAD OF THE
FRONT. WATCHES OUT FOR MOST OF AREA EXCEPT EXTREME NORTHEASTERN PART
OF CWA.

COLD LOW WILL LINGER OVER PA FOR WEEKEND GIVING CHANCE OF SHOWERS
EACH DAY.

MOS GUIDANCE LOOKS ADEQUATE.

CAT

FCSTID = 66
PIT   63  75  61  75 /  60  70  60  40
MGW   65  76  62  78 /  70  70  60  40

.PBZ...
MD...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT FRIDAY FOR ZONE
MDZ001.

OH...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT FRIDAY FOR ZONES
OHZ039>058.

SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT FRIDAY FOR ZONES
OHZ049>050...OHZ057>069.

PA...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT FRIDAY FOR ZONES
PAZ007>008...PAZ013>014...PAZ020>021.

SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT FRIDAY FOR ZONES
PAZ014...PAZ020>023...PAZ029>032.

WV...SEVEqRE THUNDERSTORM WATCH UNTIL 700 PM EDT FRIDAY FOR ZONE
WVZ001.

SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT FRIDAY FOR ZONES
WVZ002>041.

In the hours before

Special weather statement, Jul 14, 10:32 AM EDT, 5 hours 46 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-142001-

SEVERE WEATHER POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1032 AM EDT FRI JUL 14 2000

....SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST
VIRGINIA AND GARRETT COUNTY MARYLAND. THUNDERSTORMS WILL SPREAD
SOUTHEASTWARD THIS AFTERNOON FROM AROUND INTERSTATE 80 IN WESTERN
PENNSYLVANIA TO SOUTH OF THE MASON DIXON LINE BY LATE AFTERNOON OR
EARLY EVENING. ANY OF THESE THUNDERSTORMS WILL BE CAPABLE OF
GENERATING DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN
AMOUNTS.

SKYWARN ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY EVENING.
Special weather statement, Jul 14, 1:00 PM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
100 PM EDT FRI JUL 14 2000

OHZ039>041-048>050-057-058-PAZ007-008-013-014-020-021-WVZ001-142300-
ALLEGHENY PA-BEAVER PA-BUTLER PA-CARROLL OH-COLUMBIANA OH-
COSHOCTON OH-GUERNSEY OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-
LAWRENCE PA-MERCER PA-MUSKINGUM OH-TUSCARAWAS OH-VENANGO PA-
100 PM EDT FRI JUL 14 2000

...SEVERE THUNDERSTORM WATCH TIL 7 PM...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT TIL 7 PM TONIGHT FOR
THE FOLLOWING COUNTIES.

IN OHIO...

COLUMBIANA...COSHOCTON...CARROLL...GUERNSEY...HARRISON...
JEFFERSON...MUSKINGUM...TUSCARAWAS.

IN PENNSYLVANIA...

ALLEGHENY...BEAVER...BUTLER...LAWRENCE...MERCER...VENANGO.

IN WEST VIRGINIA...

HANCOCK.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:57 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana63 min
Jul 14, 4:50 PM EDTFlash Flood WarningPBZArmstrong, Indiana, Westmoreland3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.